Heavy Snow, Pine
- When
- April 1, 12:00 AM CST to 5:00 AM CST
- Where
- Pine forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.121, -92.741 (the zone’s center; the record gives no point)
A low pressure system brought periods of snow to much of east-central Minnesota, including Pine County, beginning the morning of March 31 and continuing into April 1. The highest snowfall amounts were in eastern Pine County where 6 to 7 inches of snow fell.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A low pressure system brought periods of snow to much of east-central Minnesota, including Pine County, beginning the morning of March 31 and continuing into April 1. The highest snowfall amounts were in eastern Pine County where 6 to 7 inches of snow fell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 31, 8:42 PM CST, 3 hours 18 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
942 PM CDT MON MAR 31 2008
.UPDATE...
ENDED THE SNOW AND BLOWING SNOW ADVISORY WEST OF DULUTH AND
INCREASED WINDS A LITTLE NEAR THE LAKESHORE.
&&
.DISCUSSION...
SLOWLY DEEPEINING LOW PRESSURE OVER IOWA WILL REACH NORTHERN LAKE
HURON TUESDAY MORNING. THE PASSING UPPER TROUGH WILL MOVE EAST
THROUGH AREA...BREAKING UP THE FRONTOGENESIS ALOFT AND CUTTING OFF
MOISTURE TO THE DEFORMATION ZONE ALOFT LATE TONIGHT. AREAS OF SNOW
WILL BE RESTRICTED IN THEIR NORTHERN MOVEMENT...WITH TRIVIAL
AMOUNTS FROM THE IRON RANGE NORTHWARD. AREAS OF SNOW WILL ALSO
CONTINUE TO TAPER OFF FROM WEST TO EAST AS THE LOW QUICKLY PULLS
NORTHEAST. AND...THE PASSAGE OF THE UPPER TROUGH WILL CAUSE SNOW
TO SLOWLY DIMINISH OVER NORTHWEST WISCONSIN. THE PRESSURE GRADIENT
ASSOCD WITH THE SURFACE LOW IS WEAKENING BUT DENSITY GRADIENTS
CAUSED BY LOW LEVEL DRY ADVECTION ALONG THE WESTERN END OF THE
LAKE WILL CONTINUE TO ELEVATE ONSHORE WINDS WELL INTO TUESDAY.
&&
.PREV DISCUSSION... /ISSUED 346 PM CDT MON MAR 31 2008/
..SNOW INCREASING OVER NORTHWEST WISCONSIN TONIGHT...
..SNOW ADVISORY MAY BE CANCELLED EARLY WEST OF TWIN PORTS/PINE COUNTY...
DISCUSSION...
MSAS REVEALS 999MB SFC LOW OVER SCTRL IA AT THIS TIME MOVING NE
ALONG 3HR PRESFALL AXIS. ANIMATION OF SFC FEATURES/RADAR IMAGERY
INDICATES MAJORITY OF SIGNIFICANT FORCING IS TIED TO FRONTOGENESIS
IN LOW/MID LVLS SOUTH AND EAST OF CWA SO FAR. WV IMAGERY/RUC13
INDICATE CONTINUAL REDEVELOPMENT OF RIGHT ENTRANCE REGION OF UPPER
JET JUST ALONG WRN EDGE OF CWA. 88D REGIONAL RADAR SHOWS ECHOES
PUSHING NORTH FROM CTRL MN. LEADING EDGE OF PRECIP SHIELD HAS BEEN
CONSTANTLY FIGHTING LARGE SLUG OF DRY AIR... CONTINUALLY SUPPLIED
BY STRENGTHENING NE WIND FROM ONTARIO. AMOUNTS SO FAR HAVE BEEN
BETWEEN 1 TO 2 INCHES OVER SRN CWA.
TONIGHT...TIME/HEIGHT XSECS INDICATE BEST DEEP LAYER MOISTURE AND
SYNOPTIC SCALE FORCING ARRIVES THIS EVENING AS FIRST OF TWO DISTINCT
SHORTWAVES MOVES EASTBOUND FROM NRN PLAINS. STILL EXPECT A PERIOD OF
MOISTURE FLUX CONTRIBUTION FROM LAKE SUPERIOR INTO TWIN PORTS THIS
EVENING AS COLUMN SATURATES. SIMULATED REFLECTIVITY PRODUCT FROM 4KM
NAM/WRF GENERATES CONTINUOUS BAND OFF SUPERIOR INTO NORTH SHORE FROM
8PM TO 2AM. ELSEWHERE...BEST DYNAMICS AND PWS WILL PUSH ACROSS ERN
WI ZONES TONIGHT AS 55/60KT LLJ WITH LONG FETCH ACROSS LAKE SUPERIOR
KEEPS MDT/HVY SNOW POTENTIAL IN FCST. EPV/FRONTOGENESIS SIGNALS NOT
VERY ORGANIZED WITH SEVERAL LAYERS TRANSITING ERN HALF OF CWA THIS
EVENING.
TOMORROW...MOST SNOW WILL END EARLY MORNING...EXCEPT CONTINUATION OF
LAKE ENHANCED SNOW INTO ERN WI SNOWBELT UNTIL NOON. SHOULD SEE SOME
SUNSHINE OVER WRN 2/3 OF CWA. NEXT AREA OF HIGH CLOUDS WILL MOVE IN
BY LATE DAY OVER WRN CWA. HAVE KEPT FCST DRY OVERNIGHT THROUGH WED
MORNING WITH EC MODEL OF CHOICE...WITH SUPPORT FROM SREF.
EXTENDED... GFS PUSHES MEASURABLE INTO WRN CWA BUT ITS BIAS WOULD
SUGGEST OTHERWISE. SHOULD SEE LIGHT PRECIP ACROSS MOST OF CWA
WEDNESDAY/WEDNESDAY EVENING AS EC/SREF SUGGEST. POPTYP LOOKS MIXED
AS BDRY LAYER WARMS ABOVE CRITICAL DURING DAY DESPITE SOME IC
GENERATION IN CLOUD TOPS. GFS/EC HAVE TYPICAL BIASES AS GFS WANTS
ANOTHER SIGNIFICANT COLD SURGE LATE WEEK WHILE EC IS MORE TEMPERED.
LEANING WITH WARMER EC AT THIS POINT.
AVIATION...
STRONG WAA COMBINED WITH A SIGNIFICANT AMOUNT OF LIFT AND MOISTURE
WILL CONTINUE TO PUSH NORTHEAST INTO THE AREA THIS EVENING. BANDS OF
HEAVIER SNOWFALL WILL BE POSSIBLE AT KDLH...KHYR...AND KHYR BETWEEN
ROUGHLY 00Z AND 07Z. EXPECTING CEILINGS AND VISIBILITIES IN THESE
AREAS TO BECOME IFR DURING THE EVENING AND FOR MUCH OF THE
OVERNIGHT. SOME TEMPO LIFR CONDITIONS WILL ALSO BE POSSIBLE...MAINLY
AT KHYR. POINTS FARTHER NORTH AND WEST WILL SEE A GRADUAL LOWERING
AND THICKENING OF CLOUDS THIS EVENING...BUT MUCH OF THE FORCING AND
INSTABILITY WILL REMAIN TO THE SOUTH...WITH ONLY A BRIEF PERIOD OF
SNOW EXPECTED AT KINL. GUSTY NORTHEAST WINDS WILL PREVAIL TONIGHT
ACROSS ALL AREAS...EXCEPT THE NORTH. WINDS WILL BACK TO THE
NORTHWEST BY DAYBREAK TUESDAY AND GRADUALLY DIMINISH...WITH VFR
CONDITIONS RETURNING TO ALL TAF SITES BY 15Z.
&&
POINT TEMPS/POPS...
DLH 22 32 19 40 / 90 10 10 10
INL 17 33 20 43 / 10 10 10 20
BRD 22 38 18 43 / 80 20 10 20
HYR 24 34 12 40 / 100 30 10 10
ASX 24 33 17 40 / 100 30 10 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING UNTIL 6 AM CDT TUESDAY FOR PINE.
SNOW AND BLOWING SNOW ADVISORY UNTIL 4 AM CDT TUESDAY FOR
CARLTON/SOUTHERN ST. LOUIS-SOUTHERN LAKE/LAKESHORE.
WI...WINTER STORM WARNING UNTIL 6 AM CDT TUESDAY FOR ASHLAND-BAYFIELD-
BURNETT-DOUGLAS-IRON-PRICE-SAWYER-WASHBURN.
LS...SMALL CRAFT ADVISORY UNTIL 6 PM CDT TUESDAY FOR LSZ121-LSZ140-
LSZ141-LSZ142-LSZ143-LSZ144-LSZ145-LSZ146-LSZ147-LSZ148.
EOM/TLHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 521 PM CDT MON MAR 31 2008 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 521 PM CDT MON MAR 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TONIGHT SNOW WILL CONTINUE THROUGH TONIGHT ACROSS ALL OF NORTHWESTERN WISCONSIN AND PORTIONS OF NORTHERN MINNESOTA...ROUGHLY ALONG AND SOUTH OF A LINE FROM WALKER...TO HIBBING...TO SILVER BAY MINNESOTA. SNOW ACCUMULATIONS ARE EXPECTED TO RANGE FROM 3 TO 5 INCHES FROM PINE RIVER...TO THE BRAINERD LAKES...TO HILL CITY TO DULUTH...AND UP TOWARD TWO HARBORS AND SILVER BAY. 5 TO 10 INCHES IS EXPECTED ACROSS NORTHWESTERN WISCONSIN...AND ACROSS PINE COUNTY IN MINNESOTA. LESSER AMOUNTS ARE EXPECTED FARTHER NORTH ACROSS MINNESOTA. IN ADDITION TO THE SNOW...GUSTY WINDS WILL BE CREATE AREAS OF BLOWING AND DRIFTING SNOW. THE WIND WILL BE STRONGEST AT THE HEAD OF LAKE SUPERIOR AROUND THE TWIN PORTS. WINTER STORM WARNINGS ARE IN EFFECT FOR NORTHWESTERN WISCONSIN AND PINE COUNTY IN MINNESOTA FOR TONIGHT...WITH A SNOW AND BLOWING SNOW ADVISORY FOR CARLTON...AITKIN...SOUTHERN CASS...SOUTHERN SAINT LOUIS AND SOUTHERN LAKE AND COOK COUNTIES. FOR FURTHER DETAILS...REFER TO THE WINTER WEATHER PRODUCTS ISSUED BY THE DULUTH NATIONAL WEATHER FORECAST OFFICE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AREAS OF SNOW WILL PERSIST ACROSS PORTIONS OF NORTHWEST WISCONSIN THROUGH EARLY TUESDAY MORNING...WITH LITTLE ADDITIONAL ACCUMULATION. WINDS WILL GRADUALLY DIMINISH AND SHIFT TO THE NORTHWEST. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. LSZ121-140>148-011030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 521 PM CDT MON MAR 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH TONIGHT FROM GRAND PORTAGE...TO TWO HARBORS...TO DULUTH...TO SAXON HARBOR. SEE THE LATEST NEAR SHORE MARINE FORECAST FOR SPECIFIC INFORMATION. A GALE WARNING IS IN EFFECT TONIGHT FOR THE OPEN WATERS OF WESTERN LAKE SUPERIOR. SEE THE LATEST OPEN WATERS FORECAST FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SMALL CRAFT ADVISORY HAS BEEN POSTED FOR TUESDAY MORNING FROM GRAND PORTAGE...TO TWO HARBORS...TO DULUTH...TO SAXON HARBOR. SEE THE LATEST NEAR SHORE MARINE FORECAST FOR SPECIFIC INFORMATION. A GALE WARNING IS IN EFFECT FOR THE PORTIONS OF THE OPEN WATERS OF WESTERN LAKE SUPERIOR THROUGH TUESDAY AFTERNOON. SEE THE LATEST OPEN WATERS FORECAST FOR FURTHER DETAILS. BETTWY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
716 PM CDT MON MAR 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM SNOW 5 S HERBSTER 46.76N 91.26W
03/31/2008 M2.0 INCH BAYFIELD WI TRAINED SPOTTER
&&
BETTWYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
749 PM CDT MON MAR 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM SNOW DULUTH 46.78N 92.12W
03/31/2008 M2.2 INCH ST. LOUIS MN NWS EMPLOYEE
MARTIN ROAD...RICE LAKE TOWNSHIP
&&
BETTWYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
803 PM CDT MON MAR 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM SNOW MOOSE LAKE 46.45N 92.77W
03/31/2008 M5.0 INCH CARLTON MN TRAINED SPOTTER
0800 PM SNOW SUPERIOR 46.70N 92.06W
03/31/2008 M2.0 INCH DOUGLAS WI NWS EMPLOYEE
&&
BETTWYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
849 PM CDT MON MAR 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM SNOW AITKIN 46.53N 93.71W
03/31/2008 M2.0 INCH AITKIN MN TRAINED SPOTTER
0742 PM SNOW 1 SW HINCKLEY 46.00N 92.95W
03/31/2008 M4.1 INCH PINE MN TRAINED SPOTTER
0750 PM SNOW 3 SW BRUNO 46.25N 92.71W
03/31/2008 M3.0 INCH PINE MN TRAINED SPOTTER
0805 PM SNOW 3 N PINE CITY 45.87N 92.97W
03/31/2008 M4.0 INCH PINE MN TRAINED SPOTTER
&&
TLONKAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
922 PM CDT MON MAR 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM SNOW DANBURY 46.01N 92.37W
03/31/2008 M4.5 INCH BURNETT WI TRAINED SPOTTER
0857 PM SNOW SARONA 45.71N 91.81W
03/31/2008 M5.0 INCH WASHBURN WI TRAINED SPOTTER
0900 PM SNOW DULUTH 46.78N 92.12W
03/31/2008 M2.0 INCH ST. LOUIS MN OFFICIAL NWS OBS
NATIONAL WEATHER SERVICE...TOTAL AS OF 9PM
0905 PM SNOW GILE 46.43N 90.23W
03/31/2008 M4.5 INCH IRON WI TRAINED SPOTTER
0915 PM SNOW 4 WNW WASHBURN 46.70N 90.97W
03/31/2008 M4.6 INCH BAYFIELD WI TRAINED SPOTTER
TOTAL AS OF 915 PM
&&
TLONKAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1026 PM CDT MON MAR 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM SNOW BENOIT 46.50N 91.08W
03/31/2008 M7.5 INCH BAYFIELD WI TRAINED SPOTTER
1000 PM SNOW 8 S HAYWARD 45.89N 91.48W
03/31/2008 M3.5 INCH SAWYER WI TRAINED SPOTTER
STORM TOTAL...STILL SNOWING
1010 PM SNOW DULUTH 46.78N 92.12W
03/31/2008 M3.3 INCH ST. LOUIS MN NWS EMPLOYEE
WOODLAND
1010 PM SNOW WILLOW RIVER 46.32N 92.84W
03/31/2008 M5.0 INCH PINE MN TRAINED SPOTTER
1010 PM SNOW 10 WSW DRUMMOND 46.28N 91.45W
03/31/2008 M4.5 INCH BAYFIELD WI TRAINED SPOTTER
BARNES TWNSHP...STILL SNOWING
1020 PM SNOW DULUTH 46.78N 92.12W
03/31/2008 M2.1 INCH ST. LOUIS MN OFFICIAL NWS OBS
NATIONAL WEATHER SERVICE...TOTAL THROUGH 10 PM
&&
TLONKAThe national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89294.